Advertisement

Wiener klinische Wochenschrift

, Volume 129, Issue 13–14, pp 509–511 | Cite as

Acute myocardial infarction in a patient suffering from penicillin-induced laryngeal edema

Kounis syndrome aggravated by adrenaline
  • Mahmut YesinEmail author
  • Macit Kalçık
  • Mustafa Ozan Gürsoy
  • Süleyman Karakoyun
  • Metin Çağdaş
  • Mehmet Özkan
case report

Summary

Kounis syndrome or allergic angina is defined as the coincidental occurrence of chest pain and allergic reactions accompanied by clinical and laboratory findings of classical angina pectoris. It is triggered by the action of potent vasoactive and inflammatory mediators, which are released from the mast cells during the allergic reaction. Epinephrine is a life-saving medication in anaphylaxis; however, it can aggravate ischemia and induce coronary vasospasm and arrhythmias. Here, we present a patient with Kounis syndrome that was caused by intramuscular injection of procaine penicillin G, and in whom epinephrine administration for treatment of laryngeal edema had provoked severe myocardial ischemia.

Keywords

Acute myocardial infarction Allergic angina Penicillin allergy Kounis syndrome Epinephrine 

Notes

Funding

No funding.

Conflict of interest

M. Yesin, M. Kalçık, M.O. Gürsoy, S. Karakoyun, M. Çağdaş, and M. Ozkan declare that they have no competing interests.

Supplementary material

Video 1. Transthoracic echocardiography (parasternal short axis) shows segmental wall motion abnormality of inferolateral segments.

References

  1. 1.
    Kounis NG, Zavras GM. Allergic angina and allergic myocardial infarction. Circulation. 1996;94(7):1789.PubMedGoogle Scholar
  2. 2.
    Bani D, Nistri S, Mannaioni PF, et al. Cardiac anaphylaxis: pathophysiology and therapeutic perspectives. Curr Allergy Asthma Rep. 2006;6:14–9.CrossRefPubMedGoogle Scholar
  3. 3.
    Kounis NG. Kounis syndrome (allergic angina and allergic myocardial infarction): a natural paradigm? Int J Cardiol. 2006;7:7–14.CrossRefGoogle Scholar
  4. 4.
    Biteker M, Duran NE, Biteker F, et al. Kounis syndrome: first series in Turkish patients. Anadolu Kardiyol Derg. 2009;9:59–60.PubMedGoogle Scholar
  5. 5.
    Biteker M, Duran NE, Biteker FS, et al. Kounis syndrome secondary to amoxicillin/clavulanic acid use in a child. Int J Cardiol. 2009;136(1):e3–5.CrossRefPubMedGoogle Scholar
  6. 6.
    Bezgin T, Geçmen Ç, Özkan B, et al. Kounis syndrome secondary to simultaneous oral amoxicillin and parenteral ampicillin use in a young man. Cardiovasc J Afr. 2013;24(2):e10–2.CrossRefGoogle Scholar
  7. 7.
    Biteker M. Current understanding of Kounis syndrome. Expert Rev Clin Immunol. 2010;6:777–88.CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag Wien 2017

Authors and Affiliations

  • Mahmut Yesin
    • 1
    Email author
  • Macit Kalçık
    • 3
  • Mustafa Ozan Gürsoy
    • 4
  • Süleyman Karakoyun
    • 5
  • Metin Çağdaş
    • 5
  • Mehmet Özkan
    • 2
    • 6
  1. 1.Department of CardiologyKars Harakani State HospitalKarsTurkey
  2. 2.Department of CardiologyKosuyolu Kartal Heart Training and Research HospitalIstanbulTurkey
  3. 3.Department of Cardiologyİskilip Atıf Hoca State HospitalÇorumTurkey
  4. 4.Department of CardiologyGaziemir State HospitalİzmirTurkey
  5. 5.Department of CardiologyKars Kafkas University, Faculty of MedicineKarsTurkey
  6. 6.Division of Health SciencesUniversity of ArdahanArdahanTurkey

Personalised recommendations